Catalog Home Page

Biologic therapy-induced psoriasis: An illustrative case

Tan, E., Chan, J. and Lucas, M. (2018) Biologic therapy-induced psoriasis: An illustrative case. Internal Medicine Journal, 48 (S6). p. 25.

Free to read: https://doi.org/10.1111/imj.69_14077
*No subscription required

Abstract

Introduction
Psoriasis is a T‐cell driven, chronic inflammatory skin disease. In recent literature, biologics and small molecule therapies have been reported to induce psoriasis de novo, including tumour necrosis factor inhibitors, rituximab, abatacept and anti‐programmed cell death 1 inhibitors.

Case
A 52‐year‐old female was diagnosed with lung biopsy‐confirmed lymphocytic interstitial pneumonitis in 2012, after Sjögren's syndrome was diagnosed in 2011. Therapies trialled to halt her decline in respiratory function included cyclosporine, cyclophosphamide, mycophenolate, belimumab, tacrolimus, abatacept and rituximab. In February 2018 dry, scaly, hyperkeratotic plaques developed on her hands, extensor surfaces of her elbows and neck. She was diagnosed clinically with psoriasis. She had no personal or family history of psoriasis. Her psoriasis was suspected to be drug‐induced, and responded to standard topical therapies.

Discussion
Psoriasis is driven by T‐cell‐mediated cytokine production, resulting in proliferation of keratinocytes and angiogenesis. Activation of the T‐helper 1 (Th1) axis and abnormalities of T‐helper 17 (Th17) and T‐regulatory cell (Treg) balance are characteristic. Biologic‐induced psoriasis is a more recently described phenomenon. Onset of psoriasis from medication initiation varies, has varied morphology, and may persist after drug discontinuation. Cases of abatacept and rituximab‐induced psoriasis have been reported. Abatacept downregulates T‐cell proliferation, and may interfere with CTLA‐4 signalling in Tregs, resulting in exacerbated Th17 immunity and initiation of a pro‐inflammatory feedback loop. B‐cell depletion from rituximab leading to psoriasis suggests B‐cell regulation of T‐cells plays an unknown role in pathogenesis of psoriasis. Abatacept and rituximab may have induced psoriasis in our patient, with onset two and three years after initiation of these therapies, respectively.

Conclusion
Biologic‐induced psoriasis is increasingly reported, but mechanisms are not well understood. Onset from initiation of medication varies, with diverse morphology. This case illustrates how biologics can inadvertently cause adverse effects through T‐cell dysregulation, manifesting as psoriasis in this instance.

Item Type: Journal Article
Murdoch Affiliation: Institute for Immunology and Infectious Diseases
Publisher: Blackwell Publishing
Copyright: © 2018 Royal Australasian College of Physicians
Other Information: Poster from: ASCIA 2018 Conference, 29th Annual Conference of the Australasian Society of Clinical Immunology and Allergy (ASCIA), 4–8 September 2018, National Convention Centre, Canberra ACT Australia
URI: http://researchrepository.murdoch.edu.au/id/eprint/42734
Item Control Page Item Control Page